Serotonin is a neurotransmitter that plays a key role in regulating mood, anxiety, and panic inhibition. Selective Serotonin Reuptake Inhibitors (SSRIs) are the most commonly prescribed drugs for conditions such as depression and panic disorder, as they are known to increase serotonin levels. SSRIs are considered the first-line treatment for these conditions, but they are not the only drugs that can increase serotonin levels. Monoamine Oxidase Inhibitors (MAOIs) and Serotonin-Norepinephrine Reuptake Inhibitors (SNRIs) are also known to increase serotonin levels, although SNRI venlafaxine has been found to cause toxicity more frequently than SSRIs.
Serotonin toxicity is a serious condition that can occur when two drugs that increase serotonin levels are taken together, or when an overdose of a serotonin-boosting medication is taken. Symptoms of serotonin toxicity include confusion, agitation, sweating, shivering, and muscle rigidity. It is important for family physicians to be aware of the potential for serotonin toxicity and to educate patients on how to recognize the symptoms. When selecting a drug to increase serotonin levels, it is important to consider the individual's medical history and comorbidities.
If an SSRI cannot be tolerated, another one may be more suitable as SSRIs differ in their ability to block serotonin reuptake and how quickly the body metabolizes them. If a close relative has responded well to a particular antidepressant, this may be a good drug to start with. It is also important to consider peripheral serotonin production in the gastrointestinal tract when selecting a drug. In order to prevent serotonin toxicity, it is important to be aware of the different drug combinations that can cause it and to use caution when taking two serotonergic drugs together. Databases such as RxVigilance and First Databank can provide up-to-date information on drug interactions and can be used in electronic decision-making support tools for healthcare providers.